Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 97, NWS Grand Forks, ND

June 27, 20084 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 27, 2008, 2:55 PM CDT for 4 counties in Minnesota. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2008, 2:55 PM CDT (19:55 UTC)
Expired
Jun 27, 2008, 4:00 PM CDT
In force
65 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Becker County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 179 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 3:05 PM CDTHAIL 0.759 Ne Perham, MN
Jun 27, 3:05 PM CDTHAIL 0.8810 E Frazee, MN
Jun 27, 3:40 PM CDTHAIL 0.883 W Menahga, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 271955
SVRFGF
MNC005-057-111-159-272100-
/O.NEW.KFGF.SV.W.0097.080627T1955Z-080627T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WADENA COUNTY IN CENTRAL MINNESOTA...
  SOUTHWESTERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...
  SOUTHEASTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  NORTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 400 PM CDT

* AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 4 MILES SOUTHWEST OF EVERGREEN...OR 16 MILES
  SOUTHEAST OF DETROIT LAKES...MOVING TO THE EAST AT 13 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EVERGREEN AT 305 PM CDT...
  7 MILES SOUTH OF WOLF LAKE AT 320 PM CDT...
  BUTLER AT 330 PM CDT...
  7 MILES SOUTH OF MIDWAY AT 345 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4705 9489 4651 9487 4664 9566 4687 9565
TIME...MOT...LOC 1955Z 281DEG 12KT 4672 9551

$$

TG
2 follow-up statements
000 
WWUS53 KFGF 272024
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
324 PM CDT FRI JUN 27 2008

MNC005-057-111-159-272100-
/O.CON.KFGF.SV.W.0097.000000T0000Z-080627T2100Z/
HUBBARD MN-WADENA MN-BECKER MN-OTTER TAIL MN-
324 PM CDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN BECKER...SOUTHWESTERN HUBBARD...NORTHEASTERN OTTER
TAIL AND NORTHERN WADENA COUNTIES...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 3 MILES NORTH OF BUTLER...OR 25 MILES EAST OF DETROIT 
LAKES...MOVING TO THE EAST AT 21 MPH. THIS STORM HAS A HISTORY OF 
PRODUCING NICKEL SIZE HAIL. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILLVIEW AND MIDWAY BY 330 PM CDT...
  MENAHGA BY 350 PM CDT...
  6 MILES NORTH OF SEBEKA BY 355 PM CDT...
  8 MILES SOUTHWEST OF HUNTERSVILLE AND 8 MILES SOUTH OF HUBBARD BY
  400 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4651 9487 4661 9544 4692 9544 4705 9489
TIME...MOT...LOC 2024Z 273DEG 18KT 4672 9530

$$

TG
000 
WWUS53 KFGF 272054
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
354 PM CDT FRI JUN 27 2008

MNC005-057-111-159-272104-
/O.EXP.KFGF.SV.W.0097.000000T0000Z-080627T2100Z/
HUBBARD MN-WADENA MN-BECKER MN-OTTER TAIL MN-
354 PM CDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BECKER...
SOUTHWESTERN HUBBARD...NORTHEASTERN OTTER TAIL AND NORTHERN WADENA
COUNTIES WILL EXPIRE AT 400 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 400 PM CDT. 

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 3 MILES SOUTH OF MENAHGA...OR 36 MILES EAST OF
DETROIT LAKES...MOVING TO THE EAST AT 21 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 400 PM CDT. 

LAT...LON 4651 9487 4661 9544 4692 9544 4705 9489
TIME...MOT...LOC 2054Z 273DEG 18KT 4671 9508

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 10:48 AM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 27, 10:48 AM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1048 AM CDT FRI JUN 27 2008

.DISCUSSION...
MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED NEAR DTL WITH
AN INVERTED TROF EXTENDING THROUGH NW MN ALONG A TVF-ROX LINE. KMVX
SHOWS RESIDUAL CONVECTION OVER CENTRAL ND AND PARTS OF NW AND WC MN.
WHEN COMPARING THE MODELS...THE MODELS CONTINUE IN PRETTY GOOD
AGREEMENT...SO USED MODEL COMPROMISE FOR FORECAST.

WITH SOME LINGERING CONVECTION AND LITTLE CAP EVIDENT ON MODEL
SOUNDINGS TODAY...NOT EXPECTING A VERY LONG LULL IN CONVECTIVE
ACTIVITY TODAY. MODELS HAVE SURFACED BASED CAPE UP TO 2000 BY 18Z
AND MORE LOW LEVEL MOISTURE AVAILABLE THAN WE HAVE SEEN SO FAR THIS
YEAR...WITH THE COLD CORE 500MB LOW STARTING TO MOVE TOWARDS ND.
THUS...ANTICIPATE THAT THE STORMS WHICH DO DEVELOP COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN SEVERE
WEATHER THREATS FROM THIS AFTERNOON INTO THIS EVENING. THEREFORE...
CUT BACK A BIT ON POPS FOR THE REMAINDER OF THIS MORNING...AND THEN
PUSHED THE LIKELY AREA BACK TOWARDS THE RED RIVER VALLEY THIS
AFTERNOON... DUE TO A LITTLE SLOWER SYSTEM TIMING. OTHERWISE...REST
OF FORECAST IN PRETTY GOOD SHAPE WITH ONLY MINOR CHANGES NEEDED.

&&

.AVIATION...
PATCHES OF MVFR/IFR CIGS AND REDUCED VSBYS EXPECTED TO CONTINUE
TODAY IN CONJUNCTION WITH SHRA/TSRA ACTIVITY...WHICH SHOULD BECOME
MORE WIDESPREAD THIS AFTERNOON. WINDS TO TURN MORE NW AND BECOME
GUSTY...WITH GUSTS UP TO 25 KTS POSSIBLE IN THE VALLEY BY 20Z.

&&

.PREV DISCUSSION... /ISSUED 430 AM CDT FRI JUN 27 2008/

DISCUSSION...TODAY THROUGH SUNDAY NIGHT.
UPPER LEVEL SYSTEM WILL DIG INTO THE N PLAINS TODAY. WATER VAPOR
LOOP SHOWS CIRCULATION CENTER OVER N AB/SK BORDER WITH SHORT WAVE
OVER THE S AB/SK BORDER. SHORT WAVE WAS DIGGING SE ABOUT 35 KNOTS.
COLD FRONT OVER NW ND WILL MOVE THROUGH THE AREA THIS AFTERNOON.

MESOSCALE ANALYSIS SHOWS BEST PRESSURE FALLS WERE OVER SE ND. E-W
LOW LEVEL THETA-E GRAD WAS OVER E ND. RUC MAINTAINS PRESSURE
FALLS OVER FORECAST AREA THIS MORNING. PRESSURE RISE CENTER OVER
MT/SK/AB BORDER MOVES INTO THE W DAKOTAS LATER THIS MORNING WITH
COLD FRONT MOVING IN. AREA VAD WINDS INDICATE FLOW ABOVE 850 HPA
WAS OUT OF THE W WHILE BELOW 850 HPA THE FLOW WAS S OR SE. NO
MODEL HANDLED THE FLOW VERY WELL BELOW 850 HPA. BEST INSTABILITY
WAS OVER NW MN AND INTO SE ND. THUNDERSTORMS HAVE DEVELOPED ALONG
THETA-E GRADIENT THIS MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG
Hazardous weather outlook, Jun 27, 7:01 AM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT FRI JUN 27 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT FRI JUN 27 2008

...SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING OVER PARTS OF NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED ROUGHLY SOUTH
AND EAST OF A LINE FROM BATTLE LAKE TO TULABY LAKE TO PENNINGTON
MINNESOTA. THE STORMS ARE EXPECTED AFTER 3 PM CDT AND SHOULD MOVE
EAST OF THE AREA BY 8 PM CDT. THE STORMS WILL PRODUCE SOME LARGE
HAIL AND DAMAGING WINDS.

MOIST UNSTABLE AIR WILL BE IN PLACE OVER NORTHWEST MINNESOTA THIS
AFTERNOON. A COLD FRONT OVER NORTHWEST NORTH DAKOTA WILL SWEEP
ACROSS NORTHWEST MINNESOTA THIS AFTERNOON AND EVENING AND PRODUCE
THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Special weather statement, Jun 27, 9:50 AM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
950 AM CDT FRI JUN 27 2008

NDZ008-271700-
PEMBINA-
INCLUDING THE CITY OF...CAVALIER
950 AM CDT FRI JUN 27 2008

TEST MESSAGE SENT

GUST
Special weather statement, Jun 27, 9:55 AM CDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
955 AM CDT FRI JUN 27 2008

NDZ008-271600-
PEMBINA-
INCLUDING THE CITY OF...CAVALIER
955 AM CDT FRI JUN 27 2008

TEST MESSAGE SENT

GUST
Local storm report, Jun 27, 12:43 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1243 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             1 NW FILLMORE           48.19N 99.82W
06/23/2008  E1.00 INCH       BENSON             ND   PUBLIC

            HAIL FELL FOR 20 MINUTES.

0800 PM     HAIL             2 SE ESMOND             48.01N 99.73W
06/23/2008  E0.88 INCH       BENSON             ND   TRAINED SPOTTER

0825 PM     HAIL             3 NW ESMOND             48.06N 99.81W
06/23/2008  E1.00 INCH       BENSON             ND   TRAINED SPOTTER

0828 PM     HAIL             17 E HANSBORO           48.95N 99.01W
06/23/2008  M1.50 INCH       TOWNER             ND   TRAINED SPOTTER

            HAIL FELL FOR NEARLY 5 MINUTES NEAR CAVALIER COUNTY LINE.

0830 PM     HAIL             SARLES                  48.95N 99.00W
06/23/2008  E1.50 INCH       CAVALIER           ND   TRAINED SPOTTER

            BRIEF FUNNEL CLOUD VIEWED ABOUT 4 MILES NORTH OF BORDER
            IN SOUTHERN MANITOBA CANADA.

0835 PM     HAIL             ESMOND                  48.03N 99.76W
06/23/2008  E1.75 INCH       BENSON             ND   TRAINED SPOTTER

0835 PM     HAIL             6 N MADDOCK             48.05N 99.53W
06/23/2008  E0.75 INCH       BENSON             ND   PUBLIC

0840 PM     TORNADO          2 WNW MADDOCK           47.97N 99.57W
06/23/2008  F0               BENSON             ND   TRAINED SPOTTER

            A PERSISTENT FUNNEL PRODUCED A BRIEF TOUCHDOWN IN AN
            OPENED FIELD.

0850 PM     HAIL             5 W HANNAH              48.97N 98.80W
06/23/2008  E0.75 INCH       CAVALIER           ND   CO-OP OBSERVER

            NORTH DAKOTA ARB OBSERVER.

0900 PM     HAIL             8 SW MADDOCK            47.88N 99.65W
06/23/2008  E1.50 INCH       BENSON             ND   PUBLIC

            REMAINED ON THE GROUND FOR ABOUT 1.5 HOURS

0902 PM     HAIL             6 SW HANNAH             48.91N 98.78W
06/23/2008  E0.75 INCH       CAVALIER           ND   PUBLIC

0905 PM     HAIL             2 S MADDOCK             47.93N 99.53W
06/23/2008  E1.00 INCH       BENSON             ND   CO-OP OBSERVER

            HAIL FROM 905 TO 915 PM. REPORTED BY NORTH DAKOTA ARB
            OBSERVER.

0930 PM     HAIL             7 NW NEW ROCKFORD       47.75N 99.24W
06/23/2008  E0.88 INCH       EDDY               ND   PUBLIC

&&

GGUST

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.